YANMD, but how paranoid am I being? Also some general birth control questions and angst.
posted by celtalitha to Health & Fitness (18 answers total)
Possibly relevent background: I'm 29 years old, generally healthy, in a monogamous long-term relationship, and have never used hormonal birth control. I tend to be hyper-cautious of what I put in my body, and the concept of screwing with my system in such a profound way always squicked me out.
Well, I had my second (unplanned, FAM, user error) baby in two years, about 10 weeks ago. My pregnancies are hell - hello hyperemesis - and I am kind of desperate not to get pregnant again; definitely not soon, maybe never. My body needs a break. Partner has volunteered to get snip-snipped, but I am not 100% sure I don't want more yet and am reluctant to make that call in the midst of my current hormonal upheaval.
So, since I am exclusively breastfeeding, I started a generic version of Ortho Micronor on Monday.
The first two days were fine, mild headaches, nothing unexpected. Then on Wednesday when I was holding my son my arm/hand went numb. I very very rarely have limbs "fall asleep," and never my hand, so this was weird. I put him down, went about my business, it came back.
Then it happened again in the evening, two more times. This time the other hand too. And again when I was trying to fall asleep. A very mild cold/tingly sensation very similar to epidural anesthesia wearing off. It passed through my head that it may have something to do with the pill but I hadn't seen such a side effect, and aware of my own likely paranoia, brushed it off.
Well tonight I was just sitting in the living room playing with my cellphone and my hands both went numb, way more obvious, and my left foot! I panicked. I started looking up side effects and found "if you experience numbness, tingling, loss of vision, etc, call a medical professional immediately." Needless to say, this fueled my panic; it was 11:00 at night and I have no insurance. I called a 24 hour pharmacy and the pharmacist only knew what was on her list, said it wasn't a "common effect," and suggested I call my doctor tomorrow. Which I will do.
I am guessing the doctor will recommend I stop the pills. But I am really confused and conflicted. First, I can find very little info on whether or why the mini-pill might cause such an effect; I keep wondering if perhaps I am having some type of bizarre placebo effect due to my general pill mistrust. But I think I would be more likely to imagine mood effects or headaches, right, not numb limbs? It's just strange. Additionally, since nobody seems to have heard of this problem, how will I know if it's "safe" to try a different pill once I'm done breastfeeding? If my body hates progestin, does that mean I am just SOL on the contraceptive front? Or do I have to start brushing up on my willpower and organizational skills so I won't screw up FAM again? I know this is all "ask your doctor" stuff, but since I'm uninsured, my doctor interaction will be limited to a quick phone call unless I find other options. And I've been given so many mixed answers in my day that I hesitate to trust anything but my own research with the functionings of my body.
You are not my doctor, but thoughts, other BC recommendations, and wild theories as to why limbs may suddenly go numb for no apparent reason are all welcome. I guess I just want to know how paranoid I am being, and what I might do from here if I can't take this pill after all.